Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS Green Bay, WI

May 23, 2004Kewaunee County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 23, 2004, 7:18 AM CDT for Kewaunee County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 7:18 AM CDT (12:18 UTC)
Expired
May 23, 2004, 7:45 AM CDT
In force
27 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Kewaunee County, WI

The radar

The Green Bay radar (KGRB), 43 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 231218
SVRGRB
WIC061-231245-


BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
718 AM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KEWAUNEE COUNTY IN WISCONSIN

* UNTIL 745 AM CDT

* AT 718 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER
  REPORTS INDICATED A SEVERE THUNDERSTORM WITH 60 MPH WINDS. THE
  STORM WAS LOCATED 4 MILES WEST OF TISCH MILLS. THAT PLACES IT 13
  MILES SOUTHWEST OF KEWAUNEE. IT WAS MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORMAN AROUND 725 AM...
  KEWAUNEE AROUND 735 AM...
  ROSTOK AROUND 740 AM...

LOCAL LAW ENFORCEMENT REPORTED THAT THE STORM HAD BLOWN DOWN TREES 
AND POWER LINES OVER NORTHERN MANITOWOC COUNTY.

THE EXPECTED WINDS MAY BE STRONG ENOUGH TO DAMAGE WEAK STRUCTURES AND
TREES. IF YOU ARE IN THE WARNED AREA...TAKE COVER IN A STURDY
BUILDING.

LAT...LON 4437 8751 4433 8776 4439 8776 4448 8758
          4451 8749 4447 8749

$$

SKOWRONSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:00 AM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 23, 4:00 AM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT SUN MAY 23 2004

.DISCUSSION...HUGE MCS FORMED ACRS IA LAST NGT...A BIT FARTHER S THAN
EXPECTED. WELL DEFINED MVC DEVELOPED WITH THAT FEATURE...AND PIVOT OF
PCPN VERY APPARENT OF RADAR MOSAIC. STLT AND RADAR TRENDS THE PAST
COUPLE HRS SHOWED A RAPID COLLAPSE OF THE WRN PART OF THE COMPLEX...WITH
THE CORE SHIFTG TOWARD SRN WI.

THE MVC PASSING EAST OF THE AREA SHOULD AT LEAST CAUSE A LULL IN THE STG
CONVECTION S OF THE AREA LATER THIS MORNING. THAT WL ALLOW MORE MOISTURE
TO WORK NWD INTO THE FCST AREA...WHERE ISENT LIFT OVER STG WARM FRONT
JUST TO THE S WL LIKELY LEAD TO PCPN. ADDED HVY RN TO THE FCST FOR THE
WHOLE AREA...THOUGH THE S WAS AT THE GREATEST RISK OF FLOODING DUE TO
SATURATED SOIL FM RECENT RAINS. EXTENDED THE FLASH FLOOD WATCH TO RUN
ALL DAY.

SVR THREAT STILL TOUGH TO GET A HANDLE ON. DESPITE THE EXPECTED DECR IN
THE PCPN S OF THE AREA LATER THIS MORNING...EXTENSIVE CI DEBRIS FIELD
LIKELY TO REMAIN ACRS THE AREA ALL DAY. STILL THINK SFC LOW WL TRACK
TOWARD E-C WI...BUT TIMING A BIT SLOWER THAN YDA. SIG DESTABILIZATION WL
OCCUR S OF THE AREA...AND SLY FLOW IN THE WARM SECTOR WL ADVECT THAT
UNSTABLE AIR NWD TOWARD THE SRN PART OF THE FCST AREA. PARAMETERS LOOKED
VERY FAVORABLE FOR SVR STORMS TO DEVELOP SW OF THE AREA DURING THE EARLY
AFTERNOON...THEN HEAD NE INTO THE SRN PART OF THE FCST AREA. ADDED
MENTION OF STG WINDS AND HAIL TO THE FCST FOR THE SRN PART OF THE FCST
AREA.

STORMS WL BE A BIT SLOWER TO EXIT THE AREA THAN EARLIER EXPECTED...SO
LINGERED SIG PCPN INTO THE EARLY EVENING OVER ALL BUT THE FAR SW PART OF
THE AREA.

A BRIEF PERIOD OF QUIET WX EXPECTED MON. ANOTHER SIG SYSTEM WL CROSS THE
AREA MON NGT/TUE. THE HEAVIEST PCPN WL LIKELY BE S OF THE AREA...BUT THE
SRN PART OF THE AREA COULD AGAIN GET SIG RAINS.

THE MED RANGE MODELS CONTD THE TREND OF GENERATING ENOUGH HEIGHT FALLS
IN THE NERN U.S. TO ALLOW THE UPR FLOW TO BECOME MORE WLY BY MID-WK.
THAT SHOULD FINALLY SHOVE THE MAIN FRONTAL BOUNDARY FAR ENOUGH S TO
ALLOW A DRIER WX REGIME TO DEVELOP ACROSS THE AREA.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH TODAY
WIZ035>039-045-048>050-

&&

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 23, 6:00 AM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT SUN MAY 23 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
600 AM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL AND EAST-CENTRAL
WISCONSIN TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
CENTRAL AND EAST-CENTRAL WISCONSIN THROUGH THIS EVENING.

A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS COVERED THE SOUTHERN
2/3 OF THE AREA EARLY THIS MORNING. IT WILL SPREAD NORTH ACROSS THE REST
OF THE AREA DURING THE MORNING HOURS. HEAVY RAINFALL IS POSSIBLE ACROSS
THE ENTIRE AREA. HOWEVER...SINCE THE GROUND ACROSS CENTRAL AND
EAST-CENTRAL PORTIONS OF THE STATE WAS ALREADY SATURATED...THAT AREA IS
MOST AT RISK OF SIGNIFICANT FLOODING.

THE AIR MASS SOUTH OF THE AREA IS EXPECTED TO RECOVER FROM THE MORNING
THUNDERSTORMS...AND SHOULD BECOME VERY UNSTABLE AGAIN DURING THE
AFTERNOON. ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
SOUTHWEST OF THE AREA DURING THE DAY...THEN MOVE NORTHEAST. THEY COULD
AFFECT THE SOUTHERN PORTIONS OF THE FORECAST AREA. THE GREATEST RISK
WILL BE BETWEEN NOON AND 8 PM...AND BE OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE RAIN IS POSSIBLE MONDAY NIGHT AND TUESDAY. THE HEAVIEST RAIN IS
EXPECTED TO FALL SOUTH OF THE AREA. HOWEVER...SINCE THE GROUND ACROSS
THE AREA WILL STILL BE SATURATED...THE POTENTIAL WILL EXIST FOR
ADDITIONAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED FLOODING TO THE NATIONAL WEATHER
SERVICE. SEVERE WEATHER SPOTTERS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION THIS AFTERNOON OR EVENING.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.